Alert archive / Pennsylvania / Frost Advisories in 2011

Frost Advisory 2, NWS State College, PA

April 29, 201110 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Apr 29, 2011, 1:29 PM EDT for 10 counties in Pennsylvania. It took effect at Apr 30, 2011, 1:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2011, 1:29 PM EDT (17:29 UTC)
In effect from
Apr 30, 2011, 1:00 AM EDT
Expired
Apr 30, 2011, 5:34 AM EDT
In force
5 hr
Issued by
NWS State College, PA

Counties Cumberland County, PA, Dauphin County, PA, Juniata County, PA, Lebanon County, PA, Mifflin County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA

The radar

The State College radar (KCCX), 94 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WWUS71 KCTP 291729
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT FRI APR 29 2011

...AREAS OF FROST WILL FORM LATE TONIGHT AND LAST UNTIL SHORTLY
AFTER SUNRISE SATURDAY...


.A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION
TONIGHT...BRINGING CLEAR SKIES...DIMINISHING WINDS AND COLD
TEMPERATURES. THIS WILL LEAD TO THE FORMATION FROST IN MANY 
AREAS OF CENTRAL PENNSYLVANIA...AND THE MIDDLE AND LOWER
SUSQUEHANNA RIVER VALLEY.

PAZ027-028-049-050-052-056>059-063-301200-
/O.NEW.KCTP.FR.Y.0002.110430T0500Z-110430T1200Z/
MIFFLIN-JUNIATA-UNION-SNYDER-NORTHUMBERLAND-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-
INCLUDING THE CITIES OF...LEWISTOWN...MIFFLINTOWN...LEWISBURG...
SELINSGROVE...SUNBURY...SHAMOKIN...NEWPORT...HARRISBURG...
HERSHEY...POTTSVILLE...LEBANON...CARLISLE
129 PM EDT FRI APR 29 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EDT SATURDAY. 

* LOCATION...SOUTH CENTRAL MOUNTAINS AND PORTIONS OF THE MIDDLE
  AND LOWER SUSQUEHANNA RIVER VALLEY.

* TEMPERATURES...FALLING TO UNDER 40 AFTER MIDNIGHT AND REACHING A
  LOW OF 33 TO 36 DEGREES AROUND DAYBREAK. 

* TIMING...1 AM TO 8 AM SATURDAY.

* IMPACTS...OUTDOOR PLANTS AND FLOWERS SENSITIVE TO THE COLD
  COULD BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

LAMBERT/GARTNER
2 follow-up statements
582 
WWUS71 KCTP 300234
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1034 PM EDT FRI APR 29 2011

...AREAS OF FROST ARE POSSIBLE TONIGHT...

.A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT.
AT LEAST PARTIAL CLEARING WILL TAKE PLACE BY SUNRISE...AND THE
WINDS WILL BE NEARLY CALM. EXPECT AREAS OF FROST TO
FORM...ESPECIALLY IN RURAL VALLEYS.

PAZ027-028-049-050-052-056>059-063-301045-
/O.CON.KCTP.FR.Y.0002.110430T0500Z-110430T1200Z/
MIFFLIN-JUNIATA-UNION-SNYDER-NORTHUMBERLAND-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-
INCLUDING THE CITIES OF...LEWISTOWN...MIFFLINTOWN...LEWISBURG...
SELINSGROVE...SUNBURY...SHAMOKIN...NEWPORT...HARRISBURG...
HERSHEY...POTTSVILLE...LEBANON...CARLISLE
1034 PM EDT FRI APR 29 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY. 

* LOCATION...SOUTH CENTRAL MOUNTAINS AND PORTIONS OF THE MIDDLE 
  AND LOWER SUSQUEHANNA RIVER VALLEY. 

* TEMPERATURES...MID 30S AROUND DAYBREAK.

* TIMING...EARLY SATURDAY MORNING.

* IMPACTS...OUTDOOR PLANTS AND FLOWERS SENSITIVE TO THE COLD 
  COULD BE DAMAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

DANGELO
185 
WWUS71 KCTP 300934
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
534 AM EDT SAT APR 30 2011

PAZ027-028-049-050-052-056>059-063-301045-
/O.CAN.KCTP.FR.Y.0002.000000T0000Z-110430T1200Z/
MIFFLIN-JUNIATA-UNION-SNYDER-NORTHUMBERLAND-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-
INCLUDING THE CITIES OF...LEWISTOWN...MIFFLINTOWN...LEWISBURG...
SELINSGROVE...SUNBURY...SHAMOKIN...NEWPORT...HARRISBURG...
HERSHEY...POTTSVILLE...LEBANON...CARLISLE
534 AM EDT SAT APR 30 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
FROST ADVISORY. 

LINGERING CLOUD COVER WILL KEEP TEMPERATURES AROUND DAYBREAK IN
THE UPPER 30S TO LOWER 40S...SO A WIDESPREAD FROST IS NO LONGER
EXPECTED.

$$

RXR

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Apr 29, 10:02 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 29, 10:02 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1002 AM EDT FRI APR 29 2011

.SYNOPSIS...
A DISTURBANCE IN THE UPPER ATMOSPHERE WILL SLIDE EAST FROM LAKE
ERIE...BRINGING CLOUDS AND SCATTERED SHOWERS TO MAINLY THE
NORTHWEST HALF OF THE STATE TODAY. AFTERWARD...HIGH PRESSURE WILL
BRING MAINLY CLEAR SKIES AND LIGHT WIND TONIGHT THROUGH EARLY
SUNDAY. A COLD FRONT WILL PUSH SOUTHEAST FROM THE GREAT LAKES
SUNDAY INTO MONDAY...BRINGING INCREASING CLOUDS AND A CHANCE FOR
SHOWERS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
700-500 MB THERMAL TROUGH AXIS OVER THE ALLEGHENY PLATEAU
ATTM...WILL SLIDE EAST ACROSS THE SUSQ VALLEY THIS AFTERNOON.

THIS FEATURE WILL BRING WIDESPREAD BKN-OVC CLOUDS AND NUMEROUS
SHOWERS TO THE WRN AND NRN MTNS. AN INCREASE IN CLOUDS WITH A FEW
SHOWERS WILL EVEN OCCUR ACROSS THE CENTRAL AND LOWER SUSQ VALLEY
AS MID LEVEL LAPSE RATES INCREASE TO JUST OVER 6C/KM WITH THE
PASSAGE OF THE AFOREMENTIONED COOL POCKET ALOFT THIS AFTERNOON.

NOTICEABLY COLDER HIGHS WILL BE IN STORE TODAY AS TEMPS TOP OUT
ONLY IN THE 45-50F RANGE ACROSS THE HIGHER TERRAIN...MID TO UPPER
50S IN THE CENTRAL MTNS...AND LOWER TO MID 60S IN THE SE FOR A
BELOW NORMAL DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
TROUGH EXITS TO THE NORTHEAST THIS EVENING...TAKING SCT SHOWER
ACTIVITY ALONG WITH IT. HIGH PRESSURE RIDGE BUILDS IN FOR TONIGHT
THROUGH SAT NIGHT...GIVING THE REGION A RESPITE FROM THE RECENT
VERY WET WEATHER. SKIES CLEAR TONIGHT AS WINDS LIGHTEN...ALLOWING
TEMPS TO BECOME QUITE CHILLY. READINGS SATURDAY MORNING WILL DIP
INTO THE UPPER 20S IN THE NORTH AND 30S ELSEWHERE. WILL HAVE TO
MONITOR THE POTENTIAL FOR FROST/FREEZE ACROSS SRN ZONES WHERE
GROWING SEASON HAS BEGUN. PLENTY OF SUNSHINE ON TAP FOR SATURDAY
AS TEMPS RECOVER TO NEAR NORMAL VALUES IN THE MID 60S TO LOWER
70S. NOT QUITE AS COOL SAT NIGHT AS HIGH CLOUDS AHEAD OF NEXT LOW
PRESSURE SYSTEM BEGIN TO STREAM IN. READINGS WILL BE 5-10F WARMER
THAN FRI NIGHT.

COLD FRONT APPROACHES FROM THE WEST ON SUNDAY...LIKELY SPREADING
SHOWERS INTO WESTERN SECTIONS AS THE DAY WEARS ON. TEMPS NEAR
NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AN AMPLIFIED BUT PROGRESSIVE FLOW PATTERN IS FORECAST TO DOMINATE
THE LONG TERM PERIOD ACROSS MUCH OF THE CONUS. AFTER A DRY
WEEKEND...A COLD FRONT WILL BRING SCT SHOWERS/TSTORMS SUN AND MON.
COLD FRONTAL BOUNDARY SETTLES IN TO OUR SOUTH FOR MIDWEEK AS HIGH
PRESSURE SLIDES ON FROM THE GREAT LAKES. JUST LOW POPS MAINLY
ACROSS THE SOUTH DURING THAT TIME. MORE UNSETTLED WEATHER MOVES IN
FOR LATE WEEK. TEMPERATURES THROUGH THE PERIOD WILL REMAIN AT OR
SLIGHTLY BELOW NORMALS.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORTWAVE ROTATING ACROSS THE REGION TRIGGERING SCATTERED LIGHT
RAIN SHOWERS AND MVFR/IFR CIGS ACROSS NORTHWEST MOUNTAINS DOWN
THROUGH THE LAUREL HIGHLANDS. REINFORCING SECOND SHORTWAVE WILL
KEEP THESE LOWER CLOUDS ACROSS THE REGION THROUGH MID
AFTERNOON...ALONG WITH SCATTERED SHRA. EXPECT WINDS TO GUST TO
NEAR 25 KTS THIS AFTERNOON AS WELL IN MOST AREAS WITH MIXING.

ELSEWHERE...EXPECT MAINLY VFR CONDITIONS...WITH CIGS IN THE 4K-6K
RANGE.

VFR CONDITIONS TO PREVIAL AREA-WIDE LATE FRIDAY NIGHT THROUGH
EARLY SUNDAY MORNING WITH LIGHTER WIND.

OUTLOOK...
SUN...VFR...THEN MVFR AND A CHANCE AFTERNOON SHOWERS.
MON...VFR TO MVFR WITH SCATTERED SHOWERS.
TUE...VFR.

&&

.CLIMATE...
RECORD DAILY RAINFALL FOR HARRISBURG ON THU. THIS RAINFALL ALSO
SET A NEW MONTHLY TOTAL FOR APRIL OF 9.46 INCHES...BREAKING THE
PREVIOUS RECORD OF 7.96 INCHES SET BACK IN 1983. THE RECORD REPORT
CAN BE VIEWED USING HEADER PHLRERMDT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT/RXR
NEAR TERM...LAMBERT
SHORT TERM...RXR
LONG TERM...RXR
AVIATION...JUNG/LAMBERT
CLIMATE...LAMBERT
Hazardous weather outlook, Apr 29, 5:31 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 AM EDT FRI APR 29 2011

PAZ046-051-053-300945-
SOUTHERN LYCOMING-MONTOUR-COLUMBIA-
531 AM EDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WATER LEVELS OF NUMEROUS SMALL STREAMS AND CREEKS THAT ARE NEAR OR
OVER BANK-FULL WILL CONTINUE TO GRADUALLY RECEDE TODAY. THIS
WATER IS BEING CHANNELED INTO THE SUSQUEHANNA RIVER...WHICH HAS
CRESTED AND FALLEN BELOW FLOOD STAGE AT WILLIAMSPORT...BUT
DOWNSTREAM POINTS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING AT VARIOUS POINTS THROUGH SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-036-049-050-052-056>059-063>066-300945-
MIFFLIN-JUNIATA-FRANKLIN-UNION-SNYDER-NORTHUMBERLAND-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
531 AM EDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WATER LEVELS OF NUMEROUS SMALL STREAMS AND CREEKS THAT ARE NEAR
OR OVER BANK-FULL WILL CONTINUE TO GRADUALLY RECEDE TODAY.
HOWEVER...THIS WATER IS BEING CHANNELED INTO THE SUSQUEHANNA
RIVER...WHICH WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING AT VARIOUS POINTS THROUGH SATURDAY NIGHT.

IN ADDITION...WITH THE GROWING SEASON UNDERWAY...THERE WILL BE A
CHANCE FOR FROST TONIGHT AS LOWS ARE EXPECTED TO FALL TO THE MID
AND UPPER 30S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-045-300945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
531 AM EDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RXR

In the hours before

Local storm report, Apr 29, 10:20 AM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1020 AM EDT FRI APR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TORNADO          ONO                     40.40N  76.53W
04/28/2011                   LEBANON            PA   NWS EMPLOYEE

            4 HOMES MODERATELY DAMAGED...1 BARN AND 1 FARM OUT
            BUILDING DESTROYED...2 HIGH TENSION LINES TOPPLED. 1 COW
            INJURED AND APPROXIMATELY 200 TREES KNOCKED DOWN. EF2
            TORNADO RATING WITH A PATH LENGTH OF 2 MILES AND WIDTH
            OF 200 YARDS.

&&

EVENT NUMBER CTP1100084

LAMBERT

Nearby

Frost Advisories in Pennsylvania, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.